[Tig] Macular degeneration, etc. caused by the blue-violet light of tablets, smartphones

Juan Salvo js at grsv.com
Wed Apr 16 21:40:10 BST 2014


Hi Dave,

Sorry to hear about your troubles. It seems a bit presumptive to think that
the OLED display was the cause. I've been using them for year(s) now
without any of these issues. I am however sympathetic to the general
concept that the spectral composition of light can have physiological
effects. I get classic migraines and can induce one pretty quickly by
shinning a bright b-y "white" LED in my eyes quickly. I had a similar
nauseated feeling when viewing a 6-P laser projection demo recently... I
suspect the difference in spectral distribution between my left and right
eye had an impact there. But it seems odd to have this side effect from
OLED, as spectrally the blue isn't that far out there in the same way that
other light sources might be.

Out of the box the Sony OLEDs are quite bright... almost 200nits in memory
serves. Not sure if perhaps the FSi was similarly bright out of the box...
maybe the contributed to the strain?

In any case, "allergic" reactions, as I'm sure you know, particularly
environmental allergies, can be notoriously difficult to pin down. Could be
just a bad luck coincidence you were using an OLED the days you were struck.

Hope you figure it out.

Best,
Juan


More information about the Tig mailing list